Ask The Doctor > Questions & Answers > Symptom Alert Question

Symptom Alert Question

Patient: I just started birth control a month ago and since I have been experiencing back pain, cramping, body aches, severe moodiness, nausea, and slight weight gain daily. One of my friends suggested that I could be pregnant. Are these normal symptoms or should I be more concerned?

 

 

Symptoms: Body aches, cramping, back pain, lower abdominal pain, nausea, slight weight gain

 

 

Doctor: Hello,If you have started yourself on birth control from this month and have not missed any pills and not experience d any mid-cycle spotting , then these symptoms are not of pregnancy but likely to be premenstrual syndrome or PMS.In absence of pregnancy such symptoms of body ache, sore breasts, mood swings, nausea cramps are associated with PMS which mimic early pregnancy symptoms but they usually subside with the onset of menses unlike in pregnancy.The weight gain is due to water retention in the body and its a side effect of hormonal birth control pills and not related to pregnancy at all.You may wait for your menses to resume when on sugar pills and the symptoms would subside and you can take your next pack as scheduled.I hope i have answered your query in detail,wishing you good health,regards

 


Ask The Doctor
    Ask The Doctor
Dr. Suneel Sharman M.D.

Dr. Suneel Sharman M.D.

Dr. Suneel Sharman completed his residency in Family Medicine at the University of Toronto. He currently operates Infinity Health Centre, a walk-in-clinic in downtown Toronto.

Book Appointment